Had steroid injections in both knees and both hips. Four weeks later steroid injection in one shoulder. I'm a steroid machine! Shortly after, began interruptions 2-3 times nightly with painful leg cramps. Cramps sometimes occur in day along with hand cramps. I do stay hydrated and take high doses of magnesium (per my internist instructions) and calcium and eat 2 or 3 bananas a week.
Leg cramps and steroid injections. Is there a connection?
- 16 Oct 2017 by Anonymous
- 12 February 2018
- injection, steroid, cramp, knee, shoulder
Added 16 Oct 2017:
YES. Depo-Medrol (80mg/mL) was the steroid used. Pfizer med sheet for this drug lists side effects as potassium loss, decreasing absorption and increasing excretion of calcium. Magnesium is not mentioned but if increased calcium excretion is occurring, it seems magnesium excretion would also occur. Add this to malabsorption issues caused by bariatric weight loss surgery and I am now one giant RED FLAG. So my solution will be to increase double daily calcium and magnesium and add a potasium supplement in addition to increasing foods with these elements in my diet. Hope this helps with the nocturnal cramps.
Steroid injections are injected into joints, bursa or around tendons to relieve pain and inflammation from inflammatory diseases such as rheumatoid arthritis, gout and osteoarthritis.
They are very effective at providing symptomatic relief of pain and improvement of joint function but they will not cure the cause.
Generally because the site of injection is specific steroid injections are usually well tolerated and side effects are minimal especially when compared with oral steroids.
In rare instances, the following side effects might occur:
Bleeding into the joint
Rupture of a tendon
Weakening of bone, ligaments, and tendons (from frequent, repeated injections into the same area)
Not everyone will develop side effects and side effects vary from person to person. If steroid injections are infrequent (less than every three to four months), it is possible that none of the listed side effects will occur.
Muscle pain and tenderness has been reported with steroid use but it is not common. If you are concerned talk with your doctor.
For more information visit: https://www.drugs.com/sfx/solu-medrol-side-effects.html
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 5 Mar 2013 • 1 answer
Updated 25 Sep 2013 • 3 answers
Updated 28 Mar 2014 • 2 answers
Updated 21 May 2014 • 4 answers
Updated 17 Aug 2017 • 2 answers